Georgia, 2005

Hail and Damaging Wind in Georgia, May 10, 2005

May 10, 2005 · NWS FFC · 15 events in 9 counties and zones

14 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 10, 2:35 PM EST, 55 minutes earlier.

Area forecast discussion, May 10, 2:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT TUE MAY 10 2005

.SHORT TERM...
THE UPPER LEVEL LOW ROTATING OVER NORTHEAST GEORGIA WILL CONTINUE
TO PROVIDE A TRIGGER FOR THUNDERSTORM DEVELOPMENT THROUGH THIS
EVENING...WITH ISOLATED SEVERE STORMS POSSIBLE OVER PORTIONS OF
CENTRAL AND EAST GEORGIA.  MODELS ARE IN PRETTY GOOD AGREEMENT IN
THE SHORT TERM.  NAM/GFS DROP THE LOW SOUTHWARD ALONG THE
GEORGIA/SOUTH CAROLINA STATE LINE THROUGH TOMORROW MORNING AND
INTO NORTHEAST GEORGIA AS UPPER LEVEL RIDGING BUILDS INTO THE
SOUTHEAST.  MODELS SHOWING BEST SURFACE BASED INSTABILITY AND
CAPES OVER EAST CENTRAL GEORGIA THIS EVENING.  THE END OF THE WORK
WEEK WILL BE DRY AS UPPER LEVEL RIDGE AND SURFACE HIGH BUILDS OVER
THE SOUTHEAST.

.LONG TERM...
GFS INDICATING NEXT SHORT WAVE WILL DROP INTO GREAT LAKES AREA BY
SATURDAY AS UPPER LEVEL FLOW BEGINS TO SPLIT.  BY SUNDAY MORNING
THE SOUTHERN STREAM LOW BEGINS TO AFFECT THE SOUTHEAST...LINGERING
OVER THE FORECAST AREA THROUGH THE END OF THE FORECAST PERIOD.
THE ASSOCIATED SURFACE FRONT WASHES OUT OVER THE FORECAST AREA BUT
WILL PROVIDE ENOUGH FOCUS FOR SLIGHT CHANCE POPS DAYS 6 AND 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         60  83  61  84 /  30  20  10  10
ATHENS          61  84  61  85 /  30  20  10  10
GAINESVILLE     60  83  61  83 /  30  20  10  10
ROME            59  87  61  87 /  20  20  10  10
COLUMBUS        63  87  62  87 /  30  20  10  10
MACON           62  85  61  86 /  40  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

39/12
Hazardous weather outlook, May 10, 12:50 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT TUE MAY 10 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
150 PM EDT TUE MAY 10 2005

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO EARLY
EVENING...

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ACROSS NORTH GEORGIA THIS
AFTERNOON WILL SLOWLY DROP SOUTHEAST THIS EVENING. SEVERAL WEAK
MESOSCALE BOUNDARIES ACROSS NORTH GEORGIA AND NORTH ALABAMA WILL ACT
AS THE INITIAL FOCUS FOR STORMS TO DEVELOP.

.PRIMARY HAZARD...
THE PRIMARY HAZARD THIS AFTERNOON WILL BE LARGE HAIL AND CLOUD TO
GROUND LIGHTNING.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH A
FEW STORMS POSSIBLY REACHING SEVERE CRITERIA. THOUGH WIND FIELDS WILL
NOT BE CONDUCIVE TO SEVERE WEATHER...A VERY COOL AIR MASS ALOFT WILL
PROVIDE FOR AN UNSTABLE ATMOSPHERE THIS AFTERNOON AND EARLY EVENING.
CAPES ARE EXPECTED TO RISE TO AROUND 1500 WITH LIFTED INDICES OF
MINUS 4 TO MINUS 5.  THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND SOUTH OF A LINE FROM CARROLLTON TO ATLANTA TO ATHENS
BETWEEN 2 PM AND 8 PM EDT.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE EXPECTED THUNDERSTORM COVERAGE...
FULL SCALE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SEVERE WEATHER REPORTS CAN BE PROVIDED TO THE NATIONAL
WEATHER SERVICE BY CALLING OR THROUGH THE WEB AT WEATHER.GOV AND
CLICK ON GEORGIA.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, May 10, 1:04 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
204 PM EDT TUE MAY 10 2005

GAZ038-101830-

204 PM EDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN NORTHERN
OGLETHORPE COUNTY UNTIL 230 PM EDT...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SMITHSONIA...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 230 PM EDT.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 10, 1:39 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 PM EDT TUE MAY 10 2005

GAZ038-101915-

239 PM EDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 MPH WIND GUSTS
IN EASTERN OGLETHORPE COUNTY UNTIL 315 PM EDT...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL OGLETHORPE COUNTY...5 MILES EAST OF
LEXINGTON...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 315 PM EDT.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 10, 2:38 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT TUE MAY 10 2005

GAZ039-050-051-060-102015-

338 PM EDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN PUTNAM...TALIAFERRO...GREENE AND WILKES COUNTIES UNTIL 415 PM
EDT...

IN ADDITION...HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS.

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FICKLIN TO 5 MILES SOUTHWEST OF WARFIELD
THE LINE OF THUNDERSTORMS WAS MOVING TO THE SOUTHEAST AROUND 10 MPH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
May 10, 3:30 PM EST
Where
Jones County, 8 mi SW of Gray
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.933, -83.633

The public reported penny-sized hail.

Hail, Baldwin

When
May 10, 3:30 PM EST
Where
Baldwin County, 5 mi N of Milledgeville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.150, -83.233

Personnel at the Baldwin County Airport reported penny-sized hail.

Hail, Washington

When
May 10, 4:05 PM EST
Where
Washington County, 2 mi E of Deepstep
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.017, -82.883

A spotter reported penny-sized hail. The hail partially covered the road.

Hail, Washington

When
May 10, 4:30 PM EST
Where
Washington County, 3 mi E of Warthen
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.100, -82.767

The Washington County 911 Center reported penny-sized hail.

Hail, Walker

When
May 10, 5:20 PM EST
Where
Walker County, 4 mi N of Cedar Grove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.767, -85.417

The public reported penny-sized hail.

Hail, Dade

When
May 10, 5:25 PM EST
Where
Dade County, Trenton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.867, -85.500

The public reported penny-sized hail in Trenton and golf ball-sized hail four miles southeast of Trenton.

Hail, Dade

When
May 10, 5:45 PM EST
Where
Dade County, 4 mi SE of Trenton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.833, -85.450

The public reported yet another round of golf ball-sized hail with a second thunderstorm at the same location.

Hail, Jones

When
May 10, 5:55 PM EST
Where
Jones County, Clinton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.000, -83.550

Three reports of penny-sized hail were received west and southwest of Gray.

Hail, Chattooga

When
May 10, 6:05 PM EST to 6:08 PM EST
Where
Chattooga County, Menlo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.483, -85.467

An amateur radio operator reported quarter-sized hail in Menlo while an off-duty police officer reported quarter-sized hail west of Menlo.

Hail, Twiggs

When
May 10, 6:35 PM EST
Where
Twiggs County, 1 mi SW of Jeffersonville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.667, -83.367

The public reported nickel-sized hail on the southwest side of Jeffersonville.

Hail, Chattooga

When
May 10, 6:40 PM EST
Where
Chattooga County, Menlo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.483, -85.467

The public reported yet another round of hail, this time nickel-sized.

Hail, Whitfield

When
May 10, 6:55 PM EST
Where
Whitfield County, 2 mi W of Varnell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.900, -85.000

The public reported penny-sized hail two miles west of Varnell, in Rocky Face, and Dalton. In addition, wind gusts were estimated at 40 mph in the Varnell area.

Hail, Catoosa

When
May 10, 7:30 PM EST
Where
Catoosa County, 3 mi E of Graysville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.967, -85.083

The public reported penny-sized hail.

Thunderstorm Wind, Catoosa

When
May 10, 7:30 PM EST
Where
Catoosa County, 3 mi E of Graysville
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
34.967, -85.083

The public reported that a very large nearly 200 year old tree was blown down.

Hail, Walker

When
May 10, 7:30 PM EST
Where
Walker County, Rossville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.967, -85.283

The public and an amateur radio operator reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454194, 5454195, 5454196, 5454197, 5454198, 5454199, 5454200, 5454202, 5454201, 5454203, 5454204, 5454206, 5454205, 5454207, 5454208.